Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
126 Doctors are Online

Suggest treatment for severe depression resistant to vagus nerve stimulation

User rating for this question
Very Good
Answered by

Practicing since : 2007
Answered : 2756 Questions
I have had severe depression problems for many years. I also have Tartive Dyskenesia from being on many antipsychotic drugs. Those symptoms are better but not gone now that I am not taking those type of drugs. A Vagus Nerve Stimulator was also placed to possible help with my depression; without success around nine years ago, and is now turned off. I went through a long period of time with needing to cough when I swallowed, choking on what felt like food particals- having to cough very hard to dislodge them, and also actually having pills come up through my nose, that I had to try to blow out of my narises to clear them.I am beginning to think these are all connected, even though this is much better now What do you think? Need insight as to the possible relationships of some or any of these things.
Posted Mon, 3 Mar 2014 in Mental Health
Answered by Dr. Srikanth Reddy 1 hour later
Brief Answer: Could be related Detailed Answer: Hello, Thanks for choosing health care magic for posting your query. I have gone through your question in detail and I can understand what you are going through. Severe depression resistant to vagus nerve stimulation is a difficult to treat buut not impossible. First lets address the second part of your question. Your difficulty in swallowing and coughing while swallowing could be related to your psychiatric illness. Among patients of psychiatric illness and even among their relatives there are plenty of such mild neurological signs. These are known as "soft neurological signs". You will also need avaluation of the 9th 10th and 11th cranial nerves which are responsible for the proper swallowing reflex. If there is a problem in it then there will be difficulty in swallowing. The function of these three cranial nerves can be checked bed side as well by a any neurologist or a psychiatrist. The last possibility is a tardive dyskinesia affecting the swallowing muscles as well. This causes improper food propulsion leading to coughing reflex. These three possibilities need to be explored and this can be achieved by a bed side exmaintaion of cranila nerve function and by doing a OGD scopy to look for propulsive movements of the esophagus. Coming to your depression part, It needs to be treated aggressively. You have not mentioned the name so of the antideoressants that you have tried but it seems you have tried plenty of them. For resistant depression I use three different measures. 1. Adding Lithium to the routine anti depressant 2. Adding thyroid suppliments to the routine antidepressants 3. Considering for ECT. Modified unipolar ECT is a good measure for resistant depression. This gives a very good chance of recovery. You may discuss these three options with your psychiatrist. Hope I am able to answer your concerns. If you have any further query, I would be glad to help you. If not, you may close the discussion and if possible you may rate the answer for me, so that I get a good feedback. In future if you wish to contact me directly, you can use the below mentioned link: Wish you good health, Kind regards Dr. Srikanth Reddy M.D.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor